Alert archive / South Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Wilmington, NC

May 6, 1999Dillon County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 1999, 4:44 PM EDT for Dillon County, Marlboro County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1999, 4:44 PM EDT (20:44 UTC)
Expired
May 6, 1999, 5:30 PM EDT
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Dillon County, SC, Marlboro County, SC

What was reported inside it

TimeReportWhereRemark
May 6, 5:05 PM EDTThunderstorm Wind 60Dillon, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KILM 062045 RRA
SVRILM
SCC033-069-062130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
444 PM EDT THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS 8 MILES SOUTHWEST OF BROWNSVILLE...OR ABOUT 10
  MILES NORTHEAST OF FLORENCE...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OF...
  BROWNSVILLE AT 450 PM EDT
  BINGHAM AT 455 PM EDT
  DILLON AT 500 PM EDT
  SOUTH OF THE BORDER AT 505 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH AND POSSIBLE HAIL ARE EXPECTED 
FROM THESE STORMS. SEEK SHELTER IN A STURDY SHELTER STRUCTURE UNTIL 
THE STORMS HAVE PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LAT...LON 3453 7985 3448 7974 3433 7966 3430 7947
          3431 7909 3462 7945 3478 7966 3481 7993

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:38 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 6, 2:38 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
238 PM EDT THU MAY 6 1999

SUMMER LIKE PATTERN TO CONT ACROSS THE SE U.S. THIS PERIOD. HIGH
OVE THE ATLANTIC IS PROGGED TO REMAIN STRONG AND RETROGRADE TOWARD
THE COAST SLIGHTLY. SW FLOW ALOFT WILL CONTAIN SEVERAL WEAK S/WVS
AND TIMING OF THESE AND THE ASSOCIATED RAIN WILL BE DIFFICULT AT
BEST. STILL NO GOOD SFC BOUNDARIES IN THE AREA SO AND WITH ONLY
WEAK UPPER AIR SUPPORT THINK THE CONVECTION WILL REMAIN SCATTERED
AND WILL MAINTAIN ONLY CHANCE POPS THROUGH THE PERIOD. TEMPERATURES
TO REMAIN WARM THROUGH THE PERIOD WITH MAINLY MID TO UPPER 60S AT
NIGHT AND MID 80S DURING THE DAY.

CWF: S TO SW FLOW TO CONT ON THE BACK SIDE OF THE HI INTO SAT.
GRADIENT DOESN/T CHANGE MUCH SO SPEEDS SHOULD REMAIN IN THE 15 TO
20 KT RANGE.

PRELIM CCF
ILM 067/084 065/084 059 343
FLO 065/084 063/086 059 453

.ILM...NONE.

IRELAND

In the hours before

Special weather statement, May 6, 12:00 PM EDT, 4 hours 44 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-071015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1200 PM EDT THU MAY 6 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY.

HAZARDOUS WEATHER...
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 PM AND INCLUDES MARLBORO AND DARLINGTON COUNTIES. ANY
SEVERE THUNDERSTORM ACTIVITY WHICH DEVELOPS THIS AFTERNOON ACROSS
CENTRAL SOUTH CAROLINA MAY AFFECT NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA THIS EVENING.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SYNOPSIS...WARM...MOIST AND UNSTABLE AIR CONTINUES TO BUILD INTO
THE REGION THIS AFTERNOON FROM THE GULF OF MEXICO. ADDITIONAL
AFTERNOON HEATING WILL ADD TO THE UNSTABLE CONDITIONS AND SEVERE
WEATHER POTENTIAL.

CRM
Special weather statement, May 6, 2:11 PM EDT, 2 hours 33 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
211 PM EDT THU MAY 6 1999

... A FEW SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH
CAROLINA...

A MOIST...AND UNSTABLE AIRMASS NOW COVERS EASTERN NORTH CAROLINA
THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE HEAT OF THE DAY...AND THERE IS A SLIGHT RISK...ONE OR TWO
OF THESE COULD BECOME SEVERE. THE AREA WHICH HAS THE BEST CHANCE FOR
SEVERE WEATHER...WILL EXTEND SOUTH OF A GOLDSBORO...TO HATTERAS
LINE.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WINDS IN EXCESS OF
58 MPH...AND HAILSTONES GREATER THAN 3/4 INCH IN DIAMETER.

COMMUNITIES WITHIN THIS SLIGHT RISK AREA INCLUDE KINSTON...NEW BERN
...JACKSONVILLE...MOREHEAD CITY...AND ORIENTAL.

RESIDENTS OF EASTERN NORTH CAROLINA...SHOULD BE PREPARED TO TAKE
ACTION IF THREATENING WEATHER APPROACHES. MONITOR LOCAL MEDIA OR
NOAA WEATHER RADIO FOR THE LATEST CONDITIONS...AND POSSIBLE WARNINGS.

JME
Local storm report, May 6, 4:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
404 PM EDT THU MAY 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    DARLINGTON                SC   .75 INCH HAIL
05/06/99   DARLINGTON                     3NW OF DARLINGTON
Local storm report, May 6, 4:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
444 PM EDT THU MAY 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    HARTSVILLE                SC   WIND DAMAGE
05/06/99   DARLINGTON                     NUMEROUS TREES BLOWN DOWN.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:58 PM EDTSevere Thunderstorm WarningILMDarlington47 min
May 6, 3:39 PM EDTSevere Thunderstorm WarningILMDarlington, Florence, Marlboro36 min
May 6, 3:39 PM EDTSevere Thunderstorm WarningILMDillon36 min
May 6, 4:16 PM EDTTornado WarningILMDarlington44 min
May 6, 4:28 PM EDTSevere Thunderstorm WarningILMFlorence47 min
May 6, 4:30 PM EDTSevere Thunderstorm WarningILMDillon30 min
May 6, 5:00 PM EDTSevere Thunderstorm WarningILMMarion30 min
May 6, 5:11 PM EDTTornado WarningILMFlorence, Marion34 min
May 6, 5:27 PM EDTSevere Thunderstorm WarningILMHorry, Marion33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.